Texas, 2004

Heavy Snow in Texas, December 24 to 25, 2004

December 24 to 25, 2004 · NWS CRP · 15 events in 15 counties and zones

An extremely rare snow event blanketed a large portion of South Texas resulting in a historic "White Christmas" for South Texans. An arctic airmass was already well entrenched across South Texas on Christmas Eve.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An extremely rare snow event blanketed a large portion of South Texas resulting in a historic "White Christmas" for South Texans. An arctic airmass was already well entrenched across South Texas on Christmas Eve. A very strong upper level disturbance located in northern Mexico continued to approach South Texas during the day and evening hours on Christmas Eve. This strong disturbance along with persistent upglide conditions were primarily responsible for this rare snowstorm. The first band of precipitation developed around 900 AM CST on the 24th and continued through 200 PM CST on the 24th. This initial band was a mix of sleet, snow and thunder and affected the northern portions of South Texas, stretching from northwest Webb county to Choke Canyon Reservoir into northern Victoria county. A second band of sleet and snow developed about 50 miles further south at around noon on the 24th. Both of these bands moved steadily northward through the morning and afternoon hours and affected areas primarily north of a Laredo to Mathis to Rockport line. As the strong disturbance got even closer to South Texas by the late afternoon and evening hours on the 24th, more significant snowfall began to develop. Initially the bulk of the snow developed around 400 PM CST on the 24th across deep South Texas to the south of Hebbronville and Falfurrias. Over the next several hours, this band of snow blossomed northward across most of South Texas. For several hours, this snow was mixed with sleet across locations close to the coast such as Corpus Christi. An eventual changeover to all snow occurred across even coastal locations during the evening hours as colder air was drawn south, and as cooling from evaporation occurred. Evaporative cooling was enhanced given the surface dewpoints in the teens. Widespread light to moderate snow with occasional heavy snow persisted from the evening on the 24th until sunrise Christmas morning. Lightning was again evident during the evening hours on the 24th. The snow ended from west to east early Christmas morning as the upper level disturbance quickly moved across South Texas and into the northwest Gulf of Mexico.Officially, 4.4 inches of snow was reported at the Corpus Christi International Airport. This broke the previous 24-hour snowfall record of 4.3 inches set back on February 14, 1895. This was only the second white Christmas ever recorded in Corpus Christi. Officially, Victoria received 12.5 inches of snow for this event. This also broke the previous 24-hour snowfall record which was 12.0 inches set back in February 14, 1895. This is the first known white Christmas for the Victoria area.Below are selected snowfall amounts reported by official observers at Corpus Chrisit and Victoria as well as area cooperative observers and law enforcement:Victoria...12.5"Goliad...12.0"Beeville...10.0"Alice...10.0"Refugio...9.5"Tynan...8.0"George West...8.0"Port Lavaca...8.0"Seadrfit...8.0"Rockport...6.0"Odem...6.0"Mathis...6.0"Freer...6.0"Tilden...6.0"Aransas NWR...5.5"Corpus Chrisit Intl Arpt...4.4"Encinal...4.0"Kingsville...4.0"Port O'Connor...4.0"Laredo...1.1"Cotulla...1.0"

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 24, 8:13 PM CST, 7 minutes earlier.

Area forecast discussion, Dec 24, 8:13 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
813 PM CST FRI DEC 24 2004

.SHORT TERM (TONIGHT AND SATURDAY)...HAVE UPGRADED THE WINTER
WEATHER ADVISORY TO A WINTER STORM WARNING ALONG AND NORTH OF
INTERSTATE 37 AND MAINTAINED THE WINTER WEATHER ADVISORY ELSEWHERE.
EXPECT 3 TO 5 INCHES IN THE WARNING AREA AND 1 TO 3 INCHES
ELSEWHERE. POWERFUL UPPER LEVEL LOW AND ASSOCIATED DYNAMICS AND
ELEVATED INSTABILITY WILL PRODUCE OCCASIONAL SNOW INLAND WITH MIXED
PRECIPITATION AND ISOLATED THUNDERSTORMS OVER THE WATERS.
PRECIPITATION WILL BEGIN TO DIMINISH AFTER MIDNIGHT. NOW HAVE SCA
FOR ALL COASTAL WATERS WITH GUSTS APPROACHING GALE FORCE.

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TXZ231>234-244>247 UNTIL 10Z SATURDAY.
WINTER WEATHER ADVISORY TXZ229-230-239>243 UNTIL 10Z SATURDAY.
FREEZE WARNING ALL ZONES TONIGHT.
SMALL CRAFT ADVISORY GMZ230-235-250-255-270-275.

&&

85/SHORT-TERM
MJG/AVIATION
Hazardous weather outlook, Dec 24, 3:47 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
347 PM CST FRI DEC 24 2004

TXZ229>234-239>247-251200-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
347 PM CST FRI DEC 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL OF SOUTH TEXAS
TONIGHT. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE OUT OF NORTHERN
MEXICO INTO SOUTH TEXAS TONIGHT. THIS WILL PROVIDE ADDITIONAL
WINTRY PRECIPITATION. AREAS OF LIGHT SNOW AND SLEET ARE
EXPECTED TO CONTINUE THIS EVENING. ACCUMULATIONS ARE EXPECTED TO
REMAIN BELOW 1 INCH IN MOST LOCATIONS DUE TO RELATIVELY WARM GROUND
TEMPERATURES. HOWEVER...EXPOSED AREAS ON BRIDGES AND OVERPASSES MAY
SEE MORE ACCUMULATION. A FREEZE WARNING IS IN EFFECT FOR TONIGHT AS
TEMPERATURES FALL INTO THE 20S OVER MUCH OF SOUTH TEXAS WITH
TEMPERATURES NEAR FREEZING ALONG THE IMMEDIATE COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FREEZING TEMPERATURES WILL OCCUR AGAIN SATURDAY NIGHT AS HIGH
PRESSURE REMAINS OVER THE AREA.  TEMPERATURES WILL DROP INTO THE
UPPER 20S TO NEAR 30 DEGREES IN MOST LOCATIONS EXCEPT THE IMMEDIATE
COAST.  OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-251200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
347 PM CST FRI DEC 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT FOR TONIGHT OVER THE GULF WATERS FROM 20
TO 60 NAUTICAL MILES SOUTH OF PORT ARANSAS. SEAS ARE EXPECTED TO
REMAIN AROUND 10 TO 14 FEET. THE WINDS WILL DECREASE TOWARD SATURDAY
MORNING WITH SMALL CRAFT ADVISORIES EXPECTED ON SATURDAY. SMALL
CRAFT ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE COASTAL WATERS
AND SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE BAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG OFFSHORE FLOW WILL PERSIST INTO SATURDAY WITH
SMALL CRAFT ADVISORIES NEEDED FOR THE COASTAL WATERS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

TMT/JD

In the hours before

Special weather statement, Dec 24, 7:29 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
729 PM CST FRI DEC 24 2004

TXZ229>234-239>247-250500-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
729 PM CST FRI DEC 24 2004

...SLEET AND SNOW SPREADING ACROSS THE ENTIRE COASTAL BEND AND RIO
GRANDE PLAINS...

A LARGE AREA OF SLEET AND SNOW WILL CONTINUE TO SPREAD NORTHEAST AT
30 MPH ACROSS THE ENTIRE COASTAL BEND AND RIO GRANDE PLAINS
ESPECIALLY WEST OF INTERSTATE 35. THIS BAND WILL PRODUCE GENERALLY
LIGHT SNOW AND SLEET ACROSS MOST OF THE COASTAL BEND AND COASTAL
PLAINS...WITH SOME BURSTS OF MODERATE SNOW EXPECTED. PRECIPITATION IS
EXPECTED TO TURN COMPLETELY TO SNOW THROUGH THE OVERNIGHT HOURS.
TEMPERATURES HAVE FALLEN RAPIDLY WITH THE ONSET OF THE FREEZING
PRECIPITATION...AND MOST OF THE COASTAL BEND AND RIO GRANDE PLAINS IS
EXPERIENCING FREEZING TEMPERATURES OF 28 TO 32 DEGREES. THIS MEANS
SLEET AND SNOW WILL CONTINUE TO ACCUMULATE TONIGHT WITH SOME AREAS
EXPERIENCING UP TO 1/2 INCH PER HOUR. ACCUMULATIONS OVERNIGHT MAY
APPROACH 3 TO 5 INCHES ACROSS NORTHERN SECTIONS OF THE COASTAL BEND
OVERNIGHT...WITH 1 TO 3 INCH ACCUMULATIONS POSSIBLE ELSEWHERE. WINTER
STORM WARNINGS MAY BE REQUIRED FOR PORTIONS OF THE COASTAL BEND.

WITH TEMPERATURES WELL BELOW FREEZING...ROADWAYS HAVE BECOME
TREACHEROUS ACROSS MOST OF THE COASTAL BEND WITH 1/2 TO 2 INCHES OF
SLEET AND SNOW ALREADY COVERING MANY ROADWAYS. MANY ACCIDENTS ARE
BEING REPORTED ACROSS THE REGION AND TRAVEL ACROSS THE COASTAL
BEND AND RIO GRANDE PLAINS FOR THE REMAINDER OF THE NIGHT IS STRONGLY
DISCOURAGED AS THE SLEET AND SNOWFALL LAST WELL INTO THE OVERNIGHT
HOURS.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST ON THIS DEVELOPING
WINTER WEATHER SITUATION.

MJG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow. Local standard time, as filed.

Heavy Snow, Duval

When
December 24, 8:20 PM CST to December 25, 5:00 AM CST
Where
Duval forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Heavy Snow, Live Oak

When
December 24, 8:20 PM CST to December 25, 5:30 AM CST
Where
Live Oak forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Heavy Snow, McMullen

When
December 24, 8:20 PM CST to December 25, 5:00 AM CST
Where
McMullen forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Heavy Snow, La Salle

When
December 24, 8:30 PM CST to December 25, 4:00 AM CST
Where
La Salle forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Heavy Snow, Webb

When
December 24, 8:30 PM CST to December 25, 4:00 AM CST
Where
Webb forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Heavy Snow, Bee

When
December 24, 9:00 PM CST to December 25, 7:00 AM CST
Where
Bee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Heavy Snow, Goliad

When
December 24, 9:00 PM CST to December 25, 7:30 AM CST
Where
Goliad forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Heavy Snow, Victoria

When
December 24, 9:00 PM CST to December 25, 8:00 AM CST
Where
Victoria forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Heavy Snow, Calhoun

When
December 24, 9:30 PM CST to December 25, 8:30 AM CST
Where
Calhoun forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Heavy Snow, Jim Wells

When
December 24, 9:30 PM CST to December 25, 5:30 AM CST
Where
Jim Wells forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Heavy Snow, Refugio

When
December 24, 9:30 PM CST to December 25, 8:00 AM CST
Where
Refugio forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Heavy Snow, San Patricio

When
December 24, 9:30 PM CST to December 25, 7:30 AM CST
Where
San Patricio forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Heavy Snow, Aransas

When
December 24, 10:00 PM CST to December 25, 7:45 AM CST
Where
Aransas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Heavy Snow, Nueces

When
December 24, 10:00 PM CST to December 25, 7:30 AM CST
Where
Nueces forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heavy Snow, Kleberg

When
December 24, 10:30 PM CST to December 25, 7:30 AM CST
Where
Kleberg forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428776, 5428781, 5428783, 5428780, 5428787, 5428774, 5428777, 5428786, 5428775, 5428778, 5428784, 5428785, 5428773, 5428782, 5428779.